Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
ihearrtrevenge

Unresponsive cystic acne

Recommended Posts

I went to the dermatologist and he told me I have cystic acne and wanted to put me on Doryx. I couldn't afford it though, so I just started using Differin & Duac (the topicals he prescribed) My face is getting way worse. Its been two months. I'm also on the birth control pill...

I really don't want to go on antibiotics because I heard they make it worse is that true? And topicals are doing nothing. I've tried drinking water & tea, diet changes, exercise, wearing makeup not as often, etc. Nothing helps. I have gotten at least 4 new whiteheads in the past few days and every time I get a zit it scars whether I pop it or not (I NEVER pop them anymore) What can I Do?

Will the doctor let me go on Accutane? I am desperate. I have suffered from acne for 6 years and it just keeps getting worse and I am so embarassed and in pain. At what point will he recommend accutane? What is the criteria for like prescribing it? Help please..any alternatives you guys recommend in terms of treatment?

** i've been on at least 4 different pills, I started with yaz (that's when I started getting acne, before yaz my acne was under control), then microgestin, ortho tricyclen, and now apri. My acne is almost all in the jaw/chin and mouth area. I can't help but wonder if it's the pills, but going off them really isn't an option...

Edited by ihearrtrevenge
Link to post
Share on other sites

What type of birth control are you on? And where do you break out?

If you break out around the mouth and chin area it's probably hormone related. You could try a different BC pill. I switched to Diane 35 and got clear around 4 mth mark. After YAZ totally ruined my skin... Plus I drink leafy green smoothies everyday which help. Heres a recipe if you got a blender...

Either a Cup of Kale, Chard, Spinach or Bok Choy (or a mixture)

1 Cup Frozen mixed fruit (peaches, mango, strawberries, blueberries)

1/2 Bannana

Few Ice cubes

2 Cups Water

1/2 lemon

You can also sub Bannana with apple.

Edited by JaneDoe26
Link to post
Share on other sites

Unfortunately, cystic acne or any acne that needs to be treated usually gets worse before it gets better :(. It's frustrating, and a long process but just do what your dermatologist tells you to do for now and supplement it with research on your own.

I too have cystic acne, and I've struggled with it for several years. I tried every antibiotic on the market as well as all topicals including differin and duac. I went through all of those and am STILL not clear. I'm currently on birth control and another topical, which is sort of working for me but accutane is my next step.

In the case of acne, patience is a major virtue. Without it, you will see no results. I've been on my new bc for nearly two full months now and I'm still not seeing total results yet. It's important to do this, because if you might benefit from antibiotics and go straight to doing a course of accutane, if you break out again after accutane, you have very little options. Your skin won't be responsive to the gentler antibiotics, or maybe even another course of accutane.

Some dermatologists really aren't very helpful, and some people go years before getting accutane when that's what they really need because their derm didn't see the sense in it for them. You didn't indicate how long you've been seeing your derm so I have no idea. But have some trust in him for now. Antibiotics may benefit you, and yes they will make it worse for the first month or so but afterwards if you respond to it you will see results.

What you don't know CAN hurt you. And usually for topicals to be effective, they need to be used in conjunction with something that's proven to treat acne. For example, my bc (ortho tri cyclen) is FDA approved for the treatment of moderate to severe acne. Without the full therapy you won't get full results.

To be honest, when it comes to cystic acne, your diet doesn't play that much of a role. I'm a believer in holistic medicine to some extent but you cannot cure or even help cystic acne that much with a change in your diet. Healthy eating is good, but you need to do a LOT more than that. Just by changing your lifestyle habits you will not help your cystic acne if you are not open to antibiotics or other medicines.

So don't be afraid! Believe me, if your derm didn't take one look at you and go "accutane for you!" then I'm guessing yours might be moderate enough to be solved with an antibiotic. I have no idea what your skin is like, so I don't know, and I'm not a dermatologist anyways.

Also, keep in mind that Accutane is a DRASTIC measure. There are a lot of side effects that are attached to it, and as frustrating as it is you need to try some less severe medicines first. Because you never know. They cleared me for a while until my body became resistant to them, but that happens to me with all of my medicines including my ADHD medicine. But they did work for a period of time.

Keep your options open, and good luck. Remember, PATIENCE. Don't be afraid to communicate with your derm either.

Link to post
Share on other sites

I thought Olive14's reply was very good in many respects. One thing that I would advise is to get a second opinion from a different dermatologist. I agree with Olive14 that accutane can have serious side effects but those side effects vary from person to person and frankly accutane has been the most successful in clearing up cystic acne.

Is your derm injecting the cysts with cortisone or some other anti-inflammatory? This will greatly help you existing cysts. Drainage prior to injection may be required as well.

I would agree with Olive that you need to be patient, but I would also get a second opinoin with regard to treatment options. Some derms are very conservative and don't realize the impact that severe cystic acne has on a person's life.

Wishing you all the best,

Joe Zit

Link to post
Share on other sites

hey i guess u shud go on accutane..posting ur pics wud b helpful...and yes antibiotics cause a dying off reaction thats coz they kill d bacteria and so d pus is produced... but mind u..even accutane causes a bad initial breakput,...mine was soooo bad..worst than d initial acne itself!!

Link to post
Share on other sites

I just got doryx last monday and my doctor had a discount card so it costs no more than 25$. If you have insurance, sometimes it comes to less than 25. Did they even mention this?

You might be able to get it at their website, if not your doctor should be able to get the cards in their office.

Link to post
Share on other sites

Hi there,

you should always listen and adhere to the physician/dermatologists advice - don't try to go it alone. Support is here - on the forum for you. The clinical outcomes and evidence for 'Accu' are very good - I would go back to the derm. and ask for the 'Accu'.

Best wishes,

Thomas

*Moderator edit, URL removed - read the board rules. *

Link to post
Share on other sites

Hi there, I also did not want to go on antibiotics, but I was getting desperate. I didn't like the idea of taking pills, and worried that once I stop taking the antibiotics, the acne would come right back. Well, I decided to take a chance since nothing seemed to be working. I also started using the apple cider vinegar as a toner. It's made a huge difference. My face was clear until yesterday, I got two small pimples (not sure if I consider them cysts). I put some EradiKate on them, a sulfur spot treatment. Hope it helps, it helped before. Anyway, my derm wants to keep me on the antibiotics for another month and then start to wean me off. Good luck to whatever you decide to do.

Oh, and also the cortisone injections helped me tons. My derm knows I'm uninsured and sometimes doesn't charge me for it.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×